|Diarrhea - HIV- or GI-related?
Jan 5, 2006
My primary care physician is an ID Specialist. He wants me to see a GI specialist because he thinks my continued problem with diarrhea is GI-related and not HIV-related. I was diagnosed in 1991 and went on meds and was doing extremely well with T-cell counts increasing every 3 months over the years. Menopause checked in in 1998 and did well on GYN estrogen meds until breast scare in 2002-3? Then GYN took me off meds and said to use any OTC for menopause and tried various things and felt somewhat better with reduced hot flashes. Developed Diabetes Type II in 2000 and did very well with meds prescribed by primary care physician. I went once to diabetes specialist to see if primary care physician was doing a good job and was told that condition was good. Also developed lipodystrophy (buffalo hump) slightly around 2001 and in the last 9 months buffalo hump has grown. Also increased fat in mid-section since stopping HIV meds in 8/05 to see if lipodystrophy goes away. T-cells at last drawn blood in 6/05 was 1350!!! I have increased gas since 8/05 and am presently starting a vigorous exercise program at home (1 hour 3-4 times a week) of sit-ups, stretches, hand-held weights for muscle-building in arms, legs & butt (lipoatrophy) and some aerobics. What can I do or what meds should I take that will not add fat when my t-cells reach the point before I get an AIDS diagnosis? I also have developed peripheral neuropathy on the soles of my feet and sometimes my hands on waking in the morning. Am trying to get an appointment with neurology clinic to determine if neuropathy is HIV-related or diabetes-related. The neuropathy has been noticed since stopping the HIV meds! Could the HIV meds have been covering up the neuropathy all this time???? What are your best guesses to the various questions posed above? I also have been taking various OTC supplements for fiber (Benefiber tabs), Glucosamine & Chondroitin for ease of movement of joints, Hair, Skin & Nails supplement and Menopause supplement. What are your best medical & expert advice on the questions posed above? I thank you for your time & attention. Please research all the areas for the latest & most up-to-date information available.
| Response from Dr. Henry
Treatment with effective HIV meds can certainly mask HIV-related neuropathy. Increase visceral fat in the setting of HIV infection (+/- treatment) is a complicated situation. Exercise, diet, stopping or switching HIV meds, growth hormone or growth hormone releasing factor, and some diabetic meds are being evaluated for the condition. N single intervention works consistently for all patients so it is often an individualized process and require some trial and error steps. If yoy need to re-start HIV meds then hopefully a fat friendly yet effective regimen can be devised. A GI work up for infection, inflammatory bowel disease, gluten or lactose intolerance or other conditions seens very reasonable. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flaky Skin After Touching Vaginal Fluid Worried I Have HIV
- Flu Symptoms After Open Mouth Kissing Worried I Have HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Painful Red Spots After Open Mouth Kissing Worried I Have HIV
- Swollen Glands After Anal Fingering Worried I Have HIV
- White Tongue After Open Mouth Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.